Cancer Research UK on Google+ Cancer Research UK on Facebook Cancer Research UK on Twitter

Paracetamol (Disprol, Panadol, Calpol)

Nurse and patients talking about cancer

This page tells you about the painkiller paracetamol. There are sections about

 

What paracetamol is

Paracetamol is a painkiller for mild to moderate pain. It can also control high temperatures (fever). It has a number of different brand names – for example Panadol, Disprol and Calpol. Paracetamol may be contained in other medicines such as Anadin and cold remedies like LemSip. In America it is also known as acetaminophen or Tylenol.

Paracetamol seems to work by blocking chemical messengers in the brain that tell us we have pain.

You can find out more about cancer and pain control in our section about coping physically with cancer.

 

How you take paracetamol

You can take paracetamol as

  • Tablets
  • Capsules
  • Soluble tablets
  • Special tablets called wafers that dissolve in the mouth
  • A syrup that you drink
  • Suppositories
  • An injection into a vein (this is only used in hospitals)

You can get paracetamol on prescription or buy it from a pharmacy or other shops, such as your local supermarket. Some shops limit the amount you can buy – for example, a supermarket can only sell packets of 16 tablets. And a pharmacy will normally only allow you to buy 32 tablets at one time.

The dose you take depends on the amount you need to control your pain. You may take paracetamol either to help control mild cancer pain or for other reasons, such as headaches. It can be taken at the same time as other painkillers or in between taking them. Your doctor, pharmacist or nurse will give you instructions about when to take paracetamol and how much to have. The normal dose for adults is 1 to 2 normal strength tablets (500mg to 1,000mg) every 4 to 6 hours. You should not take more than 8 normal strength tablets in 24 hours (4,000mg).

If you take more than the recommended dose of paracetamol it may cause liver damage. If you think you have taken more than the recommended dose, talk to your doctor or nurse as soon as possible. 

Remember that many over the counter medicines contain paracetamol, for example cold and flu remedies. Always check the packets of any other medicines you are taking to find out if they contain paracetamol. If you are taking paracetamol, do not take any other medicine containing paracetamol. Taking too much can cause serious liver damage.

Other side effects from paracetamol are rare and often mild.

 

Occasional side effects

A few people have itching or a skin rash when taking paracetamol.

 

Rare side effects

Fewer than 1 in 1,000 people have blood disorders from taking paracetamol. These rare reactions can include a drop in the number of platelets in the blood. Platelets help the blood to clot.

Paracetamol injected into a vein may also cause the side effects below

  • Tiredness and weakness in fewer than 1 in 1,000 people
  • Low blood pressure in fewer than 1 in 1,000 people
  • A temporary change in the way the liver works in fewer than 1 in 1,000 people
  • An allergic reaction in fewer than 1 in 10,000 people – let your doctor or nurse know straight away if you have any breathelssness, wheezing or swelling of the lips, face or throat
  • A drop in the number of white blood cells in fewer than 1 in 10,000 people
 

Important points to remember

Paracetamol does not often cause side effects. If you do have side effects they may get worse or better while you are taking the drug. The side effects you have will depend on

  • Your general health
  • How much of the drug you have (the dose)
  • The way you take the drug (for example, as tablets or a suppository)
  • Other drugs you are having

Talk to your doctor, pharmacist or nurse about any side effects so they can help you manage them. They can give you advice or reassure you. Your nurse will give you a contact number to ring if you have any questions or problems. If in doubt, call them.

Tell your doctor about any other medicines you are taking, including vitamins, herbal supplements and over the counter remedies – some drugs can react together. Medicines that may react with paracetamol include

  • Some anti sickness medicines
  • Some blood thinning drugs 
  • Some antibiotics
  • Drugs used to lower blood cholesterol levels may slow the absorption of paracetamol 
 

More information about paracetamol

This page does not list all the very rare side effects of this treatment that are very unlikely to affect you. For further information look at the Electronic Medicines Compendium website at www.medicines.org.uk.

If you have a side effect not mentioned here that you think may be due to this treatment you can report it to the Medicines Health and Regulatory Authority (MHRA) at www.mhra.gov.uk.

Rate this page:
Submit rating

 

Rated 4 out of 5 based on 9 votes
Rate this page
Rate this page for no comments box
Please enter feedback to continue submitting
Send feedback
Question about cancer? Contact our information nurse team

No Error

Updated: 17 July 2013